Jump to content
ClusterBusters
Jandrews

D3 level update and shadows

Recommended Posts

Hello again everyone. Last time I was here I was in a really bad place. I'm doing much better but I am also concerned. I did over a 10day loading dose of the D3 regimen. I had the 25(OH)D test done on Friday. My level is 106! I did some digging because I'm sure I had another doctor tell me my D level was low before. Turns out. In July, my level was 29. So I have a marker. I was taking 50,000ius for about 13 days before the test and I am 106. It's safe to conclude that I was in the k ow range before. 

 

What should my D3 dose be now that I'm at the right level?

Problems: my concern stems from shadows I've been having. As I stated in earlier lost the doctors put me on 60mg prednisone. They wanted to do a longer taper. But I started tapering Saturday. I only went from 60mg to 40. I got a pretty strong shadow that night. I wouldn't even call it a shadow because it lasted a good 40 mins. It just lacked the intensity.  No pain Sunday. A couple shadows again today. At this point. If the D3 regimen was effective for me, would I still be getting shadows, even on 40mg prednisone? I'm worried that it is the prednisone that is keeping them away. Not the success of the regimen.

I would actually be content if the D3 did not make me headache free, but turned down the intensity. I'm not gonna give up in it. Just looking for input with my logic. 

Share this post


Link to post
Share on other sites

J', is that 106 in ng/mL (the US measurement) or nmo/L (Canada, UK, EU)?  Big difference: 30-100 is the reference range for ng/mL; 50-250 for nmo/L.  So you're either pretty high, or not really very high at all.  The average ng/mL Batch finds to counteract CH is about 84, which is about 210 nmo/L.  Which you are would affect what you do next, and would help you decide whether the D3 regimen has been less than fully effective for you, or whether you're not there yet. 

 

Share this post


Link to post
Share on other sites

While I was waiting, I browsed around on another post and I'm seeing that the benadryl maybe something I need to take every 4 hours. I slacked with it on Saturday and today. It could be a combination of these things that were helping. I'm back on 50 mg Benedyrl tngt. And will take every 4 hours. It does make me drowsy but small price to pay. 

Share this post


Link to post
Share on other sites

Sorry. I should have remembered that you're in New Jersey, since I lived there for quite a few years myself.  Assuming -- very reasonably -- that you got the US measurement, yes, 106 would be considered high.  Anything else I know about that (e.g., is it "too high"?) would just be from googling.  Batch says the highest level he's seen in someone who achieved strong remission or full remission is 149.  Of course, you would want to discuss your level with your doctor, but I'd strongly urge you to also contact Batch.  That seems to me (as someone who knows nothing, really) like a quick ramp-up from what we're assuming was a low starting level.  Batch has observed a whole lot of people and tracked a whole lot of cases, and I think he'd be best for advising you about what to do now.  Just put Batch in the To line of a PM.

Share this post


Link to post
Share on other sites

Hey J,

Off hand, I'd say you're doing great and it appears the vitamin D3 loading schedule worked as advertised.  The average gain in 25(OH)D serum concentration during the vitamin D3 loading schedule is 10 to 12 ng/mL for every 100,000 IU of vitamin D3 when starting around 30 ng/mL.  Using that formula, you gained roughly 78 ng/mL.  Adding that to your starting 25(OH)D serum concentration, we'll assume to be 29 ng/mL we get 107 ng/mL as your new total...  That's close enough.  At the end of this loading schedule, we drop back to an initial maintenance dose of 10,000 IU/day.  30 days after start of regimen schedule another set of labs with your PCP.  You'll need labs for your serum 25(OH)D, total calcium and PTH (Parathyroid hormone).  If you're CH pain free at that point taking 10,000 IU/day and your 25(OH)D is 80 to 110 ng/mL, I wouldn't change a thing.

Regarding your 25(OH)D being above 100 ng/mL, it's no big deal.  The normal reference range for 25(OH)D uses an overly conservative upper limit of 100 ng/mL.  As 25(OH)D is a poor biomarker for vitamin D3 toxicity, going above 100 ng/mL to even 150 ng/mL or higher is NOT an indication of vitamin D3 inoxication/toxicity.  If there was such a relationship, it would likely be well above 200 ng/mL.  There are a number RCTs concluding this to be the case.  For reference, I've maintained a 25(OH)D serum concentration over the last three years of 140 ±50 ng/mL.  My PCP just looks at my lab results and smiles saying...  "Your vitamin D3 is elevated... as usual... but your total calcium is normal and PTH is low so I guess you know what you're doing controlling your CH this way."

Accordingly, (for peace of mind if you're still concerned), what I would do is see my PCP for lab tests of serum total calcium and PTH.  As long as the serum total calcium is within its normal reference range of 8.5 to 10.5 mg/dL, and PTH is in  the lower third of its reference range, there's no vitamin D3 toxicity.   Otherwise, I'd wait for 30 days after start of regimen for these lab tests.

Prednisone has a slight negative effect on vitamin D3 metabolism.  Once you've completed the taper, the shadows should diminish.  Good move staying on the Benadryl at 25 mg every 4 hours during the day and 50 mg at bed time.  I would do this for at least another week...  3 times a day was not enough for me.  I've also taken 12.5 mg of the Children's Liquid Benadryl (Diphenhydramine HCL) allergy medicine and found it just as effective if taken every 4 hours as the tablet form.  It also worked great in aborting shadows if you hold the liquid in your mouth and not swallow for 3 to 4 minutes as a buccal (between lower lip and gums) or sublingual (under the tongue) application.  That's easy to say as the liquid form is terribly sweet and you'll be tempted to swallow it. 

You'll know when to taper off the Benadryl when you reach the 5 hour mark between doses and there are no shadows.  At that point I extend the dosing interval to every 6 hours for a day or two, then every 8 hours, then 12 hours, then none...  As long as there are no shadows at the new dosing interval, press on to the next longer dosing interval. If you remain CH pain free (that includes no shadows) for >24 hours after the last dose of Bendadryl (Diphenhydramine HCL), you'll know that it's the vitamin D3 that's preventing your CH.

Again, I think you're doing great!  Take care and please keep us posted.

V/R, Batch

 

.'

Share this post


Link to post
Share on other sites

Thanks for all the advise. I'll keep you guys updated. 

Yesterday afternoon I had a series of shadows and this 1a.m. I awoke with a 4. It wasn't intense but I used O2 and ice. It never returned. I took 50mg benadryl at night around 10pm or so.  

 

"Prednisone has a slight negative effect on vitamin D3 metabolism.  Once you've completed the taper, the shadows should diminish." 

 

I'm hoping this is the case. I worry that it is the prednisone keeping them at bay and once I ween they will be back to full strength. The only other thing I may have done wrong yesterday afternoon was miss a dose of benadryl at 5. Let's hope for the best. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×